HCPLive Network

Exposure to Tamoxifen Causes CNS Cell Death

 
THURSDAY, Sept. 19 (HealthDay News) -- Tamoxifen causes central nerve system (CNS) cell cytotoxicity, and MEK1/2 inhibition can prevent tamoxifen-induced cell death, according to a study published in the Sept. 18 issue of The Journal of Neuroscience.

Hsing-Yu Chen, from the University of Rochester Medical School in New York, and colleagues examined the impact of exposure to tamoxifen on CNS cell populations.

The researchers found that, in vitro, tamoxifen was cytotoxic for various CNS cell populations, and it was associated with increased cell death in the corpus callosum. In addition, tamoxifen was associated with reduced cell division in the mouse subventricular zone, the hippocampal dentate gyrus, and the corpus callosum. In vitro, MEK1/2 inhibition selectively rescued primary glial progenitors from tamoxifen cytotoxicity, while simultaneously enhancing the effect of tamoxifen on MCF7 luminal human breast cancer cells. In systematically treated mice, in vivo MEK1/2 inhibition prevented tamoxifen-induced cell death.

"Our results demonstrate unexpected cytotoxicity of this putatively benign anti-hormonal agent and offer a potential strategy for rescuing CNS cells from adverse effects of tamoxifen," the authors write.

Abstract 

Full Text (subscription or payment may be required) 

Copyright © 2013 HealthDay. All rights reserved.
 
 
 

Further Reading
An expert advisory panel to the US Food and Drug Administration decided on Tuesday not to recommend the agency issue a strong warning against the general use of steroid injections for neck or back pain; however, there is concern regarding transforaminal cervical injections with particulate steroids.
A US Centers for Disease Control and Prevention report estimates that 70% of the 1.2 million Americans living with HIV in 2011 did not have their virus under control, even though combination drug therapies can effectively suppress the virus before it can develop into full-blown AIDS.
Proton pump inhibitors may disrupt the microbiome of the digestive system, leading to infections and other complications, according to a small new study published online Nov. 25 in Microbiome.
More Reading